Texas, 2005

Hail in Texas, March 3, 2005

March 3, 2005 · NWS LUB · 6 events in 2 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 3, 3:30 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 3, 3:30 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CST THU MAR 3 2005

.SHORT TERM...
ISOLATED TERRAIN-INDUCED CONVECTION VCNTY NEW MEXICO BORDER AND LTG
STRIKES ONGOING IN NRN NM SHOWING WELL THE THERMODYNAMIC AND DYNAMIC
STRENGTH OF APPROACHING SYSTEM. SFC DPTS HAVE MIXED INTO THE 20S FAR
WEST WITH MID 40S IN SOUTHEAST. EXPECT THESE VALUES TO CONTINUE TO
RISE REST OF AFTN INTO EVE AS PRESSURE FALLS CONTINUE TO ENHANCE LOW
LEVEL SOUTHERLY FLOW. GULF MOISTURE STILL CUT OFF WITH OFFSHORT FLOW
THROUGH H8 AT 12Z SO QUALITY OF MOISTURE STILL LIMITING FACTOR FOR
WIDESPREAD SEVERE THIS EVE. STILL EXPECT TO SEE ISOLD SVR ACROSS NW
AND CENTRAL COUNTIES LATE THIS AFTN/EARLY EVE AND SPREAD INTO
EASTERN AREAS BEFORE INSTABILITY BEGINS TO WANE. LOW LEVEL JET
EXPECTED TO INCREASE AFTER 00Z AND SHOULD ENHANCE COVERAGE AS
CONVECTION PROPAGATES SE ACROSS SOUTH PLAINS. MODELS IN AGREEMENT ON
TAKING VORT MAX JUST NORTH OF LUBBOCK BUT SATELLITE INDICATES THIS
MAY BE A BIT TOO FAR N. THIS IS IMPORTANT CONSIDERING COMPACT NATURE
OF SYSTEM AND POTENTIAL FOR LIMITED CONVECTION ALONG AND SOUTH OF
VORT TRACK. SYSTEM SHOULD BEGIN EXITING ERN ZONES AFTER 12Z FRI SO
LEFT LINGERING POPS IN FAR E. ALSO ADDED MENTION OF FOG TO CENTRAL
AND NORTHERN ZONES BEHIND CONVECTION AS E-NE SFC FLOW AND WET
GROUNDS FAVORABLE FOR ANOTHER ROUND OF EARLY MORNING FOG. CLOUDS
FCST TO BREAK UP LATE IN THE MORNING WITH FAIR AMOUNT OF SUN IN
AFTEERNOON UNTIL HIGH CLOUDS BEGIN TO APPROACH ONCE AGAIN FROM THE
WEST. HIGHS ON FRI SHOULD TOP OUT ONCE AGAIN IN THE 60S.

.LONG TERM...
WILL BEGIN SATURDAY WITH SHORTWAVE RIDGE AXIS FROM ERN COLORADO
ACROSS WEST TEXAS. UPPER LOW IS FORECAST TO DIG SEWD TO NEAR SAN
DIEGO BY 12Z SAT. BEST LOW LEVEL MOISTURE STILL LOOKS TO BE SOUTH OF
FORECAST AREA WITH SUBTROPICAL JET INTERACTING WITH LOW LEVEL
EASTERLY FLOW WITH SHOWERS TO OUR SOUTH. GFS/NAM ARE VERY SIMILAR
WITH POSITION OF LOW BY SUNDAY MORNING. RIDGE AXIS WILL STILL BE IN
PLACE BUT MODELS ARE CONSISTENT IN DEVELOPING RAIN ALONG MOIST AXIS
SURGING NORTHWARD FROM CENTRAL TEXAS NNW INTO EASTERN NEW
MEXICO....SO A FEW SHOWERS ACROSS S/SW ZONES SEEM REASONABLE.

SCT SHOWERS MAY EXPAND EASTWARD LATER SUNDAY AS DEEPER MOISTURE
SPREADS FARTHER NORTH...WITH PERHAPS SOME HEATING AND STEEPENING
LAPSE RATES CONTRIBUTING TO A FEW THUNDERSTORMS. SHORTWAVE ENERGY
RIDING SOUTH ON NW FLOW FROM CANADA INTO THE NORTHERN PLAINS WILL
AMPLIFY NORTHERN STREAM ON MONDAY WITH A COLD FRONT LIKELY MOVING
ACROSS AREA ALLOWING EASTERLY LOW LEVEL FLOW TO DEVELOP AND INTERACT
WITH ENERGY IN SOUTHERN STREAM TO PRODUCE SCATTERED SHOWERS.

TUESDAY AND BEYOND...GFS IS STILL INDICATING A SOUTHWARD DRIFT TO
THE CUTOFF LOW NEAR BAJA TUESDAY. IF THIS LOW CONTINUES TO MOVE
SOUTH...PRECIPITATION CHANCES WILL LIKELY DECREASE...EVEN AS NEXT
SURGE OF COOLER AIR HEADS INTO REGION BY MIDWEEK. PLENTY OF
UNCERTAINTY LATE IN THE WEEK CONCERNING MOVEMENT OF UPPER SYSTEM...
BUT THE NORTHERN STREAM EVOLUTION LOOKS MORE CERTAIN...THUS LOWERED
TEMPERATURES MID TO LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        34  63  36  67 /  60   0  10  20
TULIA         38  62  37  67 /  70  10  10  10
PLAINVIEW     38  63  38  67 /  70  10  10  20
LEVELLAND     38  64  39  66 /  50   0  10  20
LUBBOCK       39  65  42  66 /  60  10  10  20
BROWNFIELD    40  67  42  66 /  50   0  10  20
CHILDRESS     46  65  43  68 /  70  30  10  10
SPUR          45  66  43  67 /  70  20  10  20
ASPERMONT     47  66  47  67 /  70  30  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

24/06
Hazardous weather outlook, Mar 3, 11:55 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CST THU MAR 3 2005

TXZ021>044-041755-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1155 AM CST THU MAR 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN
ROCKIES TODAY AND INTO THE SOUTH PLAINS OVERNIGHT. VERY STEEP LAPSE
RATES AND LIFT ASSOCIATED WITH THE SYSTEM WILL INTERACT WITH LIMITED
MOISTURE AND INSTABILITY TO PRODUCE ISOLATED THUNDERSTORMS ACROSS
THE FAR SOUTHWEST TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS LATE
THIS AFTERNOON. THE ACTIVITY IS EXPECTED TO SPREAD SOUTHEAST ACROSS
THE REMAINDER OF THE AREA LATE THIS EVENING AND OVERNIGHT AS
MOISTURE INCREASES ACROSS THE AREA. ALTHOUGH THE OVERALL COVERAGE OF
STORMS IS EXPECTED TO INCREASE AS WE GO THROUGH THE NIGHT...THE
POTENTIAL FOR SEVERE WEATHER WILL REMAIN ISOLATED. THE PRIMARY
CONCERN WILL BE LARGE HAIL AND DAMAGING WINDS ASSOCIATED WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO EARLY FRIDAY
MORNING.

The radar

The Lubbock radar (KLBB), 19 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Lubbock

When
March 3, 4:50 PM CST
Where
Lubbock County, 8 mi N of Idalou
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.783, -101.683

Hail, Lubbock

When
March 3, 5:36 PM CST
Where
Lubbock County, 15 mi E of New Deal
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.733, -101.567

Nickel to Quarter-sized hail at the Matlock Cotton Gin near Estacado.

Hail, Crosby

When
March 3, 5:52 PM CST
Where
Crosby County, Lorenzo
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.667, -101.533

Hail, Crosby

When
March 3, 6:00 PM CST
Where
Crosby County, Ralls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.683, -101.383

Hail, Crosby

When
March 3, 6:22 PM CST
Where
Crosby County, 2 mi E of Ralls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.683, -101.350

Hail, Crosby

When
March 3, 6:25 PM CST to 6:35 PM CST
Where
Crosby County, Crosbyton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.667, -101.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440159, 5440160, 5440161, 5440162, 5440163, 5440164.